Eye Care Community
allergy to dilation drops?
About This Community:

This patient support community is for discussions relating to eye care, cataracts, glaucoma, retinal detachment, eye infections, misaligned eyes, intra-ocular implants, refractive surgery (LASIK and CK), glasses, contact lenses, amblyopia, eye injuries, dry eyes, ocular allergy, eye pain and discomfort, pediatric eye disorders, eyelid and tearduct surgery, poor eyesight, and eye surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

allergy to dilation drops?

The last time that I had my eyes dilated, I experienced something like shock after the doctor put in the drops.  My vision was fuzzy, my head was ringing, I felt nauseated and like I couldn't move.  It went away after about 15 minutes and hasn't happened since (this was several years ago).  Is it possible to have an allergy to these drops that would cause symptoms like that?  (If not, I suppose I must have just been feeling faint for some other reason.)  Thanks for your help.
Related Discussions
18 Comments Post a Comment
Blank
233488_tn?1310696703
Its not so much an allergy as a 'bad reaction".   If you return to the same doctor ask that milder drops be used. If you are going elsewhere call the doctor that checked you and see if they will tell you what drops they used for your exam.

Most are either 2.5% neosynephrine and/or 1.0% topicamide.    Cyclogel 1% is much stronger, not needed in adults and often causes reactions like you describe.


JCH MD
Blank
Avatar_n_tn
Thanks so much; I've never been able to get an answer to this question, despite having asked several doctors!  I appreciate your help.
Blank
233488_tn?1310696703
-
Blank
Avatar_m_tn
I also had a reaction to eye dilating drops and wondered what was in them that caused this.  I got very light headed and my hands tensed up and froze up in the open position, also I got very pale in complexion for about 10 minutes.
Blank
233488_tn?1310696703
Same answer. Next time you have your eyes checked ask for a milder eyedrop.

JCH MD
Blank
Avatar_n_tn
I had a similar reaction, and, in fact, I passed out. Next time I went to a different eye doctor and she suggested I may have an allergy to epinephrine. Actually, I later found out my mother has an allergy to epinephrine. The doctor was able to take pictures of my eyes which are apparently a decent alternative to dilation.
Blank
233488_tn?1310696703
epinephrine is the same thing (for the purposes of dilating the eye) as neosynephrine. Usually 2.5% is well tolerated. Rarely is 10% used anymore.

JCH MD
Blank
Avatar_f_tn
Today I went to the eye doctor & she dilated my eyes. I've had this once 6 or 7 years ago without a reaction. This time I immediately felt clammy, nauseous, then everything started to fade out. I was pretty sure I was about to pass out so I laid down on the floor of the office. When I got down there, I could no longer hear anything but myself speak. I'm guessing this isn't normal... what do you think?
Blank
Avatar_f_tn
I've had this happen too. I pass out and vomit every time my eyes get dilated. The doctor told me that they have another patient with the same issue. They didn't say it was an allergic reaction but something that had to do with the main nerve in my eye that reacted to the drops, like something wrong with it. Few people have this issue. This was a long time ago and iforget what they said it is called
Blank
Avatar_f_tn
I've had this happen too. I pass out and vomit every time my eyes get dilated. The doctor told me that they have another patient with the same issue. They didn't say it was an allergic reaction but something that had to do with the main nerve in my eye that reacted to the drops, like something wrong with it. Few people have this issue. This was a long time ago and iforget what they said it is called
Blank
233488_tn?1310696703
There are only three drops used to routinely dilate eyes for exams:

1. Neosynephrine 2.5% and  10%   ONLY 2.5% SHOULD BE USED
2. tropicamide 0.5% or 1%
3. cyclogyl 0.5 or 1 or 2%

The most likely to cause problems is the cyclogyl    find out what drops are used and in future visits use a different drop or a weaker concentration.

JCH MD
Blank
Avatar_f_tn
I went in for an eye exam and they gave me 4-5 drops in each eye (some have said that was too many) and that evening I became extremely tired in a strange way and when I got up I was dizzy.  I have been dizzy ever since and that was over 1 week ago.  What should I do?
Blank
Avatar_f_tn
I went in for an eye exam and they gave me 4-5 drops in each eye (some have said that was too many) and that evening I became extremely tired in a strange way and when I got up I was dizzy.  I have been dizzy ever since and that was over 1 week ago.  What should I do?
Blank
1932338_tn?1349223998
I had many Retina sp./ eye dr. visits the past 2 years and I finally "took control" and asked that my eyes NOT be dilated each visit unless absolutely necessary.

I told them I wanted to minimize the amount of chemicals that were put in my eyes and it didn't matter to me how the techs made it sound like these chemicals were basically like water and had no effects.  Sorry, but I wasn't buying that.  Chemicals are chemicals.

Anyways, found out that in my case the dilation was not necessary each visit so they agreed to either do an exam without the drops, or to use the mildest drops they had.  (see Dr. Hagans drop suggestions above)

I also had the eye pressure test with a tonopen done without the numbing drop and didn't feel a thing....so one less chemical in my eyes.

My advice is to ask BEFORE the tech puts the eye drops in...slow things down (as they grab them so fast you cannot even see the bottles). Have them tell you first exactly what drops and what concentrations they are using on you and write them down for your records !  If they say they use a higher concentration than what the MINIMUM Dr. Hagan mentioned, challenge them and ask if the higher concentration is necessary.  I found that in every case the lower concentration was acceptable for them to use on me and worked everytime.  They sometimes get used to using a higher concentration as the "norm" just to simplify their process, but not always in the patients best interest.
Finally, YOU AS THE PATIENT, HAVE THE RIGHT TO KNOW THE CHEMICALS THEY ARE USING IN YOUR EYES.  Shame on the offices that won't give you that information---don't give up.  
Blank
Avatar_f_tn
Thank you for that advice.  I did call and get all the information and had them put this  on their records.  This is a new thing to me because we usually get the retina pictures instead of dilation.  However, now that I am dizzy, do you have any suggestions to relieve this dizziness???
Blank
1932338_tn?1349223998
I am sorry that I don't have any suggestions for dizziness, as I never really felt dizzy post dilation drops.
Good luck, and perhaps someone else will post their suggestions and experiences.
Blank
Avatar_f_tn
I have SEVERE allergies to BOTH of the "normal" drops listed here,  The last time I had my eyes dilated, my whole face AND neck swelled up making it  IMPOSSIBLE for me to BREATHE, my BP bottomed out, I ended up in the hospital.  NEVER let a "medical professional" tell you there is "no such thing" as an allergy to the dilating drops (I have been told that by MANY Dr.s), IRONICALLY, by the Dr. just before I ENDED UP IN THE HOSPITAL, even though I told him I was ALLERGIC to the drops, he put them in ANYWAY.  ANYBODY can be allergic to ANYTHING.  NOW, I probably need cataract surgery, I guess I will just have to go blind, because blind is better than DEAD.
Blank
Avatar_m_tn
Most of the comments above talk about an allergic reaction such as dizziness, nausea, fainting etc.    However I wonder if I have had an allergic reaction because the blurriness that the eye drops caused not gone away.   It is now 2 months later and my eyes are still blurred and I can't read things that I used to be able to 2 months ago e.g. emails/texts on my phone.    Has anyone heard of this kind of reaction to eyedrops used to test for diabetes?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Eye Care Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Eye Care Answerers
Avatar_f_tn
Blank
flossy93
CA
1932338_tn?1349223998
Blank
Luvtoski
Seattle
Avatar_m_tn
Blank
KayakerNC
NC